Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 157, NWS Nashville, TN

August 28, 20206 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 28, 2020, 12:13 PM CDT for 6 counties in Tennessee. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 12:13 PM CDT (17:13 UTC)
Expired
Aug 28, 2020, 12:41 PM CDT
In force
28 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheatham County, TN, Davidson County, TN, Dickson County, TN, Hickman County, TN, Maury County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 55 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 12:19 PM CDTTSTM WND DMG4 Wsw Fairview, TNTREES DOWN ON OLD FRANKLIN ROAD
Aug 28, 12:30 PM CDTTSTM WND DMGKingston Springs, TNREPORT OF TREES DOWN ON POWERLINES. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 10:31 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

120 
WUUS54 KOHX 281713
SVROHX
TNC021-037-043-081-119-187-281800-
/O.NEW.KOHX.SV.W.0157.200828T1713Z-200828T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1213 PM CDT Fri Aug 28 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Davidson County in Middle Tennessee...
  Southeastern Dickson County in Middle Tennessee...
  North central Maury County in Middle Tennessee...
  Northwestern Williamson County in Middle Tennessee...
  Southeastern Cheatham County in Middle Tennessee...
  Northeastern Hickman County in Middle Tennessee...

* Until 100 PM CDT.

* At 1212 PM CDT, severe thunderstorms were located along a line
  extending from near Burns to 10 miles southeast of Centerville,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dickson, Ashland City, White Bluff, Kingston Springs, Pegram,
  Burns, Fairview, Bon Aqua, Primm Springs, Leipers Fork and Natchez
  Trace At Highway 96.

This includes the following highways...
 Interstate 40 between mile markers 172 and 196.
 Interstate 840 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3627 8699 3588 8691 3574 8732 3603 8735
TIME...MOT...LOC 1712Z 221DEG 37KT 3600 8727 3574 8729 

HAIL...<.75IN
WIND...60MPH
 
$$

Hawblitzel
3 follow-up statements
023 
WWUS54 KOHX 281725
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1225 PM CDT Fri Aug 28 2020

TNC081-119-281735-
/O.CAN.KOHX.SV.W.0157.000000T0000Z-200828T1800Z/
Maury TN-Hickman TN-
1225 PM CDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MAURY AND
NORTHEASTERN HICKMAN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

LAT...LON 3594 8692 3589 8715 3607 8729 3627 8699
TIME...MOT...LOC 1725Z 227DEG 36KT 3608 8725 3592 8714 

$$

TNC021-037-043-187-281800-
/O.CON.KOHX.SV.W.0157.000000T0000Z-200828T1800Z/
Davidson TN-Dickson TN-Williamson TN-Cheatham TN-
1225 PM CDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN DAVIDSON...SOUTHEASTERN DICKSON...NORTHWESTERN
WILLIAMSON AND SOUTHEASTERN CHEATHAM COUNTIES...

At 1225 PM CDT, severe thunderstorms were located along a line
extending from near White Bluff to near Fairview, moving northeast at
40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ashland City, White Bluff, Kingston Springs, Pegram, Burns, Fairview
and Natchez Trace At Highway 96.

This includes the following highways...
 Interstate 40 between mile markers 178 and 196.
 Interstate 840 between mile markers 9 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3594 8692 3589 8715 3607 8729 3627 8699
TIME...MOT...LOC 1725Z 227DEG 36KT 3608 8725 3592 8714 

HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
212 
WWUS54 KOHX 281734
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1234 PM CDT Fri Aug 28 2020

TNC043-281744-
/O.CAN.KOHX.SV.W.0157.000000T0000Z-200828T1800Z/
Dickson TN-
1234 PM CDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKSON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

LAT...LON 3593 8708 3599 8718 3616 8716 3627 8699
      3599 8693
TIME...MOT...LOC 1734Z 223DEG 40KT 3614 8716 3598 8705 

$$

TNC021-037-187-281800-
/O.CON.KOHX.SV.W.0157.000000T0000Z-200828T1800Z/
Davidson TN-Williamson TN-Cheatham TN-
1234 PM CDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN DAVIDSON...NORTHWESTERN WILLIAMSON AND SOUTHEASTERN
CHEATHAM COUNTIES...

At 1234 PM CDT, severe thunderstorms were located along a line
extending from near White Bluff to near Fairview, moving northeast at
45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ashland City, Kingston Springs, Pegram, Fairview and Natchez Trace At
Highway 96.

This includes Interstate 40 between mile markers 183 and 196.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3593 8708 3599 8718 3616 8716 3627 8699
      3599 8693
TIME...MOT...LOC 1734Z 223DEG 40KT 3614 8716 3598 8705 

HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
142 
WWUS54 KOHX 281741
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1241 PM CDT Fri Aug 28 2020

TNC021-037-187-281751-
/O.CAN.KOHX.SV.W.0157.000000T0000Z-200828T1800Z/
Davidson TN-Williamson TN-Cheatham TN-
1241 PM CDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAVIDSON...
NORTHWESTERN WILLIAMSON AND SOUTHEASTERN CHEATHAM COUNTIES IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Nashville.

LAT...LON 3593 8708 3599 8718 3616 8716 3627 8699
      3599 8693
TIME...MOT...LOC 1740Z 221DEG 37KT 3619 8711 3603 8700 

$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:03 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 28, 11:03 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1103 AM CDT Fri Aug 28 2020

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Tornado watch now in effect for the eastern half of the area
through 4 pm as the remnants of Laura works its way east. The
tornado threat will not come to an end at that point as a
favorable tornadic environment will spread eastward. Instability
and low level shear are slowly increasing in the west, and a
favorable environment for low topped supercells with the potential
for quick spin up tornadoes is increasing. 12Z model runs are
starting to come in, and suggest slightly lower QPF over the area
today. However, with a tropical system, PWAT values in addition to
a high freezing level/deep warm cloud depth support showers and
storms producing very heavy rainfall in a short duration. The
threat for flooding even outside of the flash flood watch will be
possible, especially for areas that receive stronger cells and/or
training of multiple rounds of heavy rain. Strong to severe
storms, in addition to the tornado threat, will also be able to
produce some damaging wind gusts as well. Outside of
thunderstorms, winds of 10-25 mph with gusts up to 40 mph will be
possible today, calming down a bit overnight tonight. Updated the
short term forecast to line up with latest guidance and forecast
thinking.

&&

.AVIATION...
12Z TAF DISCUSSION.

Tropical depression Laura is now working her way across
northeastern AR at this time. Thus feature is expected to continue
to track to the northeast and then turn toward the east, and move
across central KY. She should reach WV on saturday morning.
For the mid state, the widespread convection is expected to reach
the TN river around 18Z. Following this, the activity will
overspread the area during the afternoon hours. Some severe
weather will be possible with the showers and thunderstorms, and
being on the right hand side of the track, we cannot rule out a
tornado or two. Otherwise, look for wind speeds to be on the
increase with gusts by afternoon reaching 30 to 35 mph. By the end
of the taf period, the deepest moisture will be over our eastern
third, with coverage decreasing over western areas.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Stewart-
Sumner-Wayne-Williamson-Wilson.

&&

DISCUSSION......Barnwell
AVIATION........21
Hazardous weather outlook, Aug 28, 3:33 AM CDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
333 AM CDT Fri Aug 28 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-290845-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
333 AM CDT Fri Aug 28 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

The remnants of Hurricane Laura will move across Middle Tennessee
today and tonight. Gusty winds and heavy downpours are expected,
especially this afternoon and evening.

A few severe storms with damaging winds are possible, and a couple
of brief tornadoes may form. The main time for possible severe storms
and spinup tornadoes will be this afternoon and this evening until
midnight.

The downpours could be heavy enough to cause some localized flash
flooding. Western sections have the greatest potential for flooding,
so a Flash Flood Watch is in place generally along and west of I-65
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong storms with gusty winds may occur Saturday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather or flooding to the NWS
while following all local, state, and CDC guidelines.

13

In the hours before

Special weather statement, Aug 28, 11:24 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
1124 AM CDT Fri Aug 28 2020

TNZ024-025-057-281700-
Hickman TN-Dickson TN-Humphreys TN-
1124 AM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...EAST CENTRAL
HUMPHREYS AND NORTHWESTERN HICKMAN COUNTIES UNTIL NOON CDT...

At 1123 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McEwen to 9 miles southeast of Hurricane
Mills. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Dickson, McEwen, Burns, Charlotte, Vanleer, Pinewood and Bucksnort.

This includes Interstate 40 between mile markers 149 and 174.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

LAT...LON 3608 8769 3617 8758 3619 8756 3632 8740
      3632 8736 3604 8728 3578 8771
TIME...MOT...LOC 1623Z 226DEG 34KT 3607 8761 3590 8764

Hawblitzel
Special weather statement, Aug 28, 11:52 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
1152 AM CDT Fri Aug 28 2020

TNZ058-060-093>095-281730-
Lawrence TN-Wayne TN-Lewis TN-Maury TN-Giles TN-
1152 AM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS...NORTHEASTERN
WAYNE...NORTHERN LAWRENCE...SOUTHWESTERN MAURY AND NORTHWESTERN GILES
COUNTIES UNTIL 1230 PM CDT...

At 1151 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Hohenwald to near
Collinwood. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Columbia, Lawrenceburg, Pulaski, Mount Pleasant, Summertown, Ethridge
and Henryville.

A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.

LAT...LON 3561 8704 3517 8702 3518 8768 3548 8766
TIME...MOT...LOC 1651Z 253DEG 39KT 3548 8764 3521 8765

Hawblitzel

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:50 PM CDTSpecial Weather StatementOHXDavidson40 min
Aug 27, 8:46 PM CDTSpecial Weather StatementOHXDavidson29 min
Aug 28, 2:14 AM CDTFlash Flood WatchOHXBedford, Cheatham, Davidson, Dickson, Giles, Hickman and 15 more20 hr
Aug 28, 11:21 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry24 min
Aug 28, 11:24 AM CDTSpecial Weather StatementOHXDickson36 min
Aug 28, 11:37 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery23 min
Aug 28, 11:45 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Lewis, Maury, Williamson30 min
Aug 28, 11:52 AM CDTSpecial Weather StatementOHXGiles, Lawrence38 min
Aug 28, 12:01 PM CDTTornado WarningOHXDickson, Hickman, Maury, Williamson14 min
Aug 28, 12:14 PM CDTTornado WarningOHXCheatham, Dickson, Hickman, Williamson17 min
Aug 28, 12:24 PM CDTSpecial Weather StatementOHXGiles, Lawrence51 min
Aug 28, 12:33 PM CDTSevere Thunderstorm WarningOHXMaury27 min
Aug 28, 12:40 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson35 min
Aug 28, 12:47 PM CDTTornado WarningOHXDavidson28 min
Aug 28, 12:54 PM CDTSevere Thunderstorm WarningOHXDavidson, Maury, Williamson36 min
Aug 28, 1:11 PM CDTSpecial Weather StatementOHXSumner49 min
Aug 28, 1:22 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Williamson, Wilson38 min
Aug 28, 1:25 PM CDTSpecial Weather StatementOHXBedford, Marshall, Rutherford50 min
Aug 28, 1:55 PM CDTSpecial Weather StatementOHXMacon, Smith, Trousdale, Wilson65 min
Aug 28, 3:09 PM CDTSpecial Weather StatementOHXLawrence, Wayne36 min
Aug 28, 3:17 PM CDTSpecial Weather StatementOHXDickson, Hickman, Lewis28 min
Aug 28, 3:44 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Maury, Williamson31 min
Aug 28, 3:49 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne101 min
Aug 28, 4:16 PM CDTSpecial Weather StatementOHXBedford, Marshall, Rutherford44 min
Aug 28, 4:39 PM CDTSpecial Weather StatementOHXCoffee36 min
Aug 28, 4:49 PM CDTSpecial Weather StatementOHXGiles26 min
Aug 28, 5:01 PM CDTSpecial Weather StatementOHXBedford29 min
Aug 28, 5:16 PM CDTSpecial Weather StatementOHXWarren29 min
Aug 28, 5:32 PM CDTSpecial Weather StatementOHXCoffee28 min
Aug 28, 5:45 PM CDTTornado WarningOHXWarren15 min
Aug 28, 6:00 PM CDTSpecial Weather StatementOHXVan Buren30 min
Aug 28, 6:15 PM CDTSpecial Weather StatementOHXWhite30 min
Aug 28, 6:38 PM CDTSpecial Weather StatementOHXWhite37 min
Aug 28, 6:52 PM CDTSpecial Weather StatementOHXOverton38 min
Aug 28, 6:54 PM CDTTornado WarningOHXCumberland, Overton, Putnam, White16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.